Discover how you can prevent medication errors in your Kingston, New York nursing home.

Medication errors are a common mistake in nursing homes today and are completely preventable.  The three most common mistakes involve adverse reactions from the wrong combination of medications, incorrect dosages, and administering the wrong drug.

Let's start with an example:  In the summer of 2008, the Adirondack Medical Center's Uihlein Nursing Home in Lake Placid, New York was cited by the New York Department of Health in connection with the accidental overdose of an 81-year old resident.  The 81-year old was prescribed 0.125 milligrams of Xanax, an anti-anxiety medication.  The staff at the Uihlein Nursing gave the 81-year old 1.25 milligrams of Xanax (ten times the dosage that had been prescribed for him) and later the same day he went into a coma and died.

Why are medication errors common at nursing homes?  Many nursing home residents take a number of different medications and the more medications the greater the chance of interactions that are harmful to the resident.  When drugs are combined, the adverse drug reactions can include over-sedation, confusion, hallucination, delirium, falls and bleeding.

When a nursing home is understaffed, the risk of mistakes in dosage a frequency of medication administration increases. Due to problems with understaffing, many nursing homes will have multiple nurses, LPNs and CNAs caring for the same resident.  With many different staff members caring for the same resident, there is less familiarity of the staff with the resident's medications and proper dosages.  Few nursing homes have found a way to minimize the problems resulting from having many different nurses and LPNs treating the same resident.

What can be done to prevent medication mistakes in nursing homes?  First, the nursing home should have a computerized system for prescribing drugs, which can sound an alarm when a toxic combination is ordered for a resident.

What if the pharmacist cannot decipher the doctor's handwriting on a prescription? This can lead to the wrong medication and/or the wrong dosage.  Administering the wrong medication or the wrong dosage is a potential threat to the lives of nursing home residents.  Most errors with prescriptions can be avoided by a system for double-checking the prescription against the medication and dosage being given to the resident.  For example, with a computerized system, the pharmacist or staff member can check the resident's past medications and dosages to ensure that the correct medication and dosage is given.

You should ask the nursing home whether a single pharmacist will be assigned to your family member at the nursing home.  Particularly when a resident is taking multiple medications, it is better to have a single pharmacist assigned to him/her in order to ensure that the pharmacist is familiar with your loved one's medications and dosages.

You should ask the nursing home about its system for double checking the medication and dosages.  A computerized system will help ensure that your loved one is not administered a harmful combination of drugs that can cause adverse reactions.

You should check with the NYS Department of Health to research whether your nursing home has a history of citations for medication errors.  A past history of medication errors is a good sign that the nursing home is not careful when it comes to medication administration.

If you have questions or want more information about medication errors at nursing homes or hospitals, I welcome your phone call on my toll-free cell at 889-886-6882 or you can request my free book, The Seven Deadly Mistakes of Malpractice Victims, which you can order through my website.